Alert archive / Minnesota / Red Flag Warnings in 2017

Red Flag Warning 2, NWS Duluth, MN

October 18, 20176 counties in Minnesota

NWS Duluth, MN issued this red flag warning at Oct 18, 2017, 4:17 AM CDT for 6 counties in Minnesota. It took effect at Oct 18, 2017, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 18, 2017, 4:17 AM CDT (09:17 UTC)
In effect from
Oct 18, 2017, 1:00 PM CDT
Expired
Oct 18, 2017, 7:00 PM CDT
In force
6 hr
Issued by
NWS Duluth, MN

Counties Aitkin County, MN, Carlton County, MN, Cass County, MN, Itasca County, MN, Koochiching County, MN, Saint Louis County, MN

The radar

The Duluth radar (KDLH), 100 km from the middle of the area, began a volume at 09:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 9.3 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2017-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2017-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 249 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2329 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
249 m²/s²
0-3 km storm-relative helicity
320 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

374 
WWUS83 KDLH 180917
RFWDLH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Duluth MN
417 AM CDT Wed Oct 18 2017

...CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON OVER PORTIONS 
OF NORTH-CENTRAL MINNESOTA...

.An area of low pressure will move eastward across the Canadian 
Prairies this afternoon and tonight pulling a cool front eastward 
across the Northland. Ahead of the front, winds will turn 
westerly and wind speeds will increase to 15 to 20 mph, with 
higher gusts. Dry air in place across the Northland will be 
reinforced by a drier airmass behind the front. Mainly sunny to 
partly cloudy skies will allow temperatures to warm into the upper
50s ahead of the front, mixing even drier air aloft down to the 
ground level. Humidity values will plummet this afternoon into 
the 20 to 25 percent range. Critical fire weather conditions will 
end this evening as wind speeds diminish and humidities increase.

MNZ010-018-190000-
/O.UPG.KDLH.FW.A.0001.171018T1700Z-171019T0000Z/
/O.NEW.KDLH.FW.W.0002.171018T1800Z-171019T0000Z/
Koochiching-North Itasca-
417 AM CDT Wed Oct 18 2017

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING FOR STRONG WINDS AND LOW HUMIDITY OVER PORTIONS 
OF NORTH-CENTRAL MINNESOTA...

The National Weather Service in Duluth has issued a Red Flag
Warning for strong winds and low humidity, which is in effect 
from 1 PM this afternoon to 7 PM CDT this evening. The Fire 
Weather Watch is no longer in effect.

* Affected Area...In Minnesota...Fire Weather Zones 010 and 018.

* TIMING...Early afternoon into the early evening.

* Winds...West 15 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 20 percent.

* Temperatures...In the upper 50s.

* IMPACTS...Any fires that develop may spread quickly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of 
strong winds, low relative humidity, and warm temperatures can 
contribute to extreme fire behavior.

&&

$$

Huyck
2 follow-up statements
144 
WWUS83 KDLH 181514
RFWDLH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Duluth MN
1014 AM CDT Wed Oct 18 2017

...CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON OVER PORTIONS
OF NORTH-CENTRAL MINNESOTA...

.An area of low pressure will move eastward across the Canadian
Prairies this afternoon and tonight pulling a cool front eastward
across the Northland. Ahead of the front, winds will turn
westerly and wind speeds will increase to 15 to 20 mph, with
higher gusts. Dry air in place across the Northland will be
reinforced by an even drier airmass behind the front. Mainly 
sunny to partly cloudy skies will allow temperatures to warm into 
the 60s ahead of the front, mixing even drier air aloft down to 
the ground level. Humidity values will plummet this afternoon into
the 20 to 25 percent range. Critical fire weather conditions will
end this evening as wind speeds diminish and humidities increase.

MNZ010-018-182315-
/O.CON.KDLH.FW.W.0002.171018T1800Z-171019T0000Z/
Koochiching-North Itasca-
1014 AM CDT Wed Oct 18 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR STRONG WINDS AND LOW HUMIDITY FOR PORTIONS OF NORTH-CENTRAL
MINNESOTA...

* AFFECTED AREA...In Minnesota...Fire Weather Zones 010 and 018.

* TIMING...Early afternoon into the early evening.

* WINDS...West 15 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* TEMPERATURES...Highs in the low 60s

* IMPACTS...Any fires that develop may spread quickly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
881 
WWUS83 KDLH 182027
RFWDLH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Duluth MN
327 PM CDT Wed Oct 18 2017

...CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON AND EARLY
EVENING OVER PORTIONS OF NORTHERN MINNESOTA...

.An area of low pressure will move eastward across the Canadian
Prairies through tonight pulling a cool front eastward across the
Northland. Ahead of the front, winds will turn westerly and wind 
speeds will increase to 15 to 20 mph, with higher gusts. Dry air 
in place across the Northland will be reinforced by an even drier 
airmass behind the front. Mainly sunny to partly cloudy skies have
allowed temperatures to warm into the 60s ahead of the front, 
mixing even drier air aloft down to the ground level. Humidity 
values will plummet this afternoon into the 15 to 25 percent 
range. Critical fire weather conditions will end this evening as 
wind speeds diminish and humidities increase.

MNZ011-019-025-026-035-037-190000-
/O.EXA.KDLH.FW.W.0002.000000T0000Z-171019T0000Z/
North St. Louis-Central St. Louis-North Cass-South Itasca-
Northern Aitkin-Carlton/South St. Louis-
327 PM CDT Wed Oct 18 2017

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR
STRONG WINDS AND LOW HUMIDITY FOR PORTONS OF NORTHERN MINNESOTA...

The National Weather Service in Duluth has issued a Red Flag
Warning for strong winds and low humidity, which is in effect 
until 7 PM CDT this evening.

* AFFECTED AREA...In Minnesota...Fire Weather Zones 011...019... 
  025...026...035 and 037.

* TIMING...This afternoon through the early evening.

* WINDS...West 10 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* TEMPERATURES...In the lower 60s.

* IMPACTS...Any fires that develop may spread quickly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions 
are either occurring now....or will shortly. A combination of 
strong winds...low relative humidity...and warm temperatures can 
contribute to extreme fire behavior.

&&

$$

MNZ010-018-190000-
/O.CON.KDLH.FW.W.0002.000000T0000Z-171019T0000Z/
Koochiching-North Itasca-
327 PM CDT Wed Oct 18 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR STRONG WINDS AND LOW HUMIDITY FOR PORTIONS OF NORTHERN
MINNESOTA...

* AFFECTED AREA...In Minnesota...Fire Weather Zones 010 and 018.

* TIMING...This afternoon into the early evening.

* WINDS...West 10 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* TEMPERATURES...In the upper 50s.

* IMPACTS...Any fires that develop may spread quickly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this red flag warning went out at Oct 18, 3:55 AM CDT, 22 minutes earlier.

Area forecast discussion, Oct 18, 3:55 AM CDT, 22 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
355 AM CDT Wed Oct 18 2017

.SHORT TERM...(Today through Thursday)
Issued at 354 AM CDT Wed Oct 18 2017

The main concern for the short term involves the critical fire
weather conditions over portions of central and north-central
Minnesota this afternoon into this evening.

Early this morning a deep area of low pressure was centered over
east-central Saskatchewan with a cool front extending south and
west across northwest North Dakota and eastern Montana. A pre-
frontal trough led the cool front and was found over central North
Dakota. South to southwesterly winds were found across the region
and skies were mainly clear over the Northland. An area of cirrus
ahead of the trough will spread eastward into north- central and
central Minnesota this morning. Mainly sunny skies are expected
after the initial cirrus moves through. GOES-16 imagery suggests
the leading cirrus are thin with thicker clouds farther west.
Temperatures will be warm today ahead of the front with readings
topping out in the middle 60s to around 70 degrees from Brainerd
northeast into the Arrowhead and over all of northwest Wisconsin.
Temperatures will be a bit cooler over north- central Minnesota
where the front will arrive first. The tightening pressure
gradient over the region will result in strong westerly winds by
early this afternoon. Sustained winds of 15 to 25 mph are expected
with wind gusts to 30 mph possible. The dry airmass in place will
be reinforced with drier air from the west. Forecast soundings
suggest boundary layer mixing to nearly 800 mb is possible near
International Falls, with the GFS mixing even deeper. The stronger
winds aloft should efficiently move moisture downwind resulting
in very dry conditions over much of the Northland. The combination
of dry fuels, strong westerly winds, and minimum humidity values
between 20 and 30 percent will result in critical fire weather
conditions for portions of north- central Minnesota, and near-
critical conditions farther south and east. Winds will gradually
subside this evening as the boundary layer decouples. Thursday
will be quite dry once again, but wind speeds will be lower. Highs
will be in the middle 60s to near 70 degrees for most of the
Northland. Temperatures will be near 60 degrees to the middle 60s
in the Arrowhead.

.LONG TERM...(Thursday night through Tuesday)
Issued at 354 AM CDT Wed Oct 18 2017

Continued dry and warm under high pressure through Friday night.

A developing front fueled by an upper level trough slides through
the region on Sunday morning, but it will have difficulty fighting
through the strong ridge that has been anchored over the region.
Thus, precipitation may be greatly diminished compared to a more
progressive pattern.

The next system arrives Monday as a strong jet pokes into the
region developing a surface low over western Ontario. Luckily the
system is still in the early stages of development, so it will
act to cool the region back to seasonal temperatures and little if
any precip will develop though clouds should be prevalent.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1236 AM CDT Wed Oct 18 2017

VFR through the forecast. LLWS is expected to affect all
terminals until between 14Z and 15Z as a LLJ is nearby. LLWS is
possible at INL again toward the end of the forecast by about 03Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  65  36  63  47 /   0   0   0   0
INL  61  32  62  46 /   0   0   0   0
BRD  64  36  66  49 /   0   0   0   0
HYR  70  37  67  47 /   0   0   0   0
ASX  71  39  67  47 /   0   0   0   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Fire Weather Watch from noon CDT today through this evening for
     MNZ010-018.

LS...Small Craft Advisory from 10 AM this morning to 10 AM CDT
     Thursday for LSZ140-141-146-147.

     Small Craft Advisory from 4 PM this afternoon to 4 AM CDT
     Thursday for LSZ144-145.

     Small Craft Advisory from 10 AM this morning to 4 AM CDT
     Thursday for LSZ121-142-143-148.

&&

SHORT TERM...Huyck
LONG TERM...JW
AVIATION...GSF
Hazardous weather outlook, Oct 17, 9:36 PM CDT, 6 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
936 PM CDT Tue Oct 17 2017

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-181030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
936 PM CDT Tue Oct 17 2017

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Critical fire weather conditions are possible for portions of
northeast Minnesota on Wednesday afternoon and evening. Strong
west winds and dry relative humidities are forecast on Wednesday
behind a sharp cold front.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotter activation will not be needed tonight.

LSZ121-140>148-181030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
936 PM CDT Tue Oct 17 2017

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Southwest to west winds increase Wednesday into Wednesday night
resulting in building waves and hazardous conditions for small craft
across portions of western Lake Superior...with the strongest winds
occurring Wednesday night. See the Marine Weather Message for details
on a Small Craft Advisory in effect.

There is a possibility of thunderstorms Friday night over western
Lake Superior.

GSF

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

Nearby

Red Flag Warnings in Minnesota, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.